Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking primolut. Noticed initial period pain and very spotting. Can primolut exacerbate endometriosis?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9545 Questions
I am taking primolut to stop bleeding after 6 months of bleeding on implanon. It was ok for the first week until I took one pill 8 hours late. Since then I have had initial period pain symptoms (dragging ache) and very light spotting morning and night. I haven't had any period pain like this since I got the implanon inserted 6 months ago. I am now terrified that when I stop the primolut in 10 days that I will get a very heavy withdrawl period with severe period pain like I used to have before implanon. Can primolut exacerbate endometriosis? What painkillers can I take to help when I have the withdrawl bleed from primolut? Does primolut usually have a heavy withdrawl bleed? I am confused as to why my doctor would prescribe this when my iron levels are already so low (ferritin 8, iron 9) due to bleeding with the implanon? I am mostly worried about having unbearable pain with ghe withdrawl bleed, like i used to have before implanon, please help.
Posted Sat, 27 Jul 2013 in Women's Health
Answered by Dr. Rakhi Tayal 33 minutes later
Thanks for posting your query.
The mild pain and spotting that you are having is likely to be due to a hormonal disturbance. When you will stop primolut, a heavy bleeding can happen as it causes a hyperplasia of endometrium but it is not likely to increase endometriosis.
You can take over the counter anti spasmodics or get mefenamic acid prescribed from your gynecologist to decrease the pain during bleeding.
Primolut is not usually associated with a heavy bleeding but since you are already having a spotting and a hormonal disturbance is likely, heavy bleeding can happen.
You can start taking oral iron supplements to take care of the iron deficiency that you have.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Taking primolut. Noticed initial period pain and very spotting. Can primolut exacerbate endometriosis? 36 minutes later
I really don't want to go through another heavy bleed. My doctor also prescribed loette but I chose primolut because I smoke 2 cigarettes a day and am 35 so the combined pill was less favorable an option. At this point though, i would rather take my chances with loette than experience another heavy painful bleed. Could I start taking loette when I stop primolut to prevent the heavy withdrawl bleed?
I have problems with most iron supplements with constipation which makes my
Period pain worse.
I take ponstan for pain. What else would you recommend? (I have asthma so
I'm not supposed to take some painkillers).
Thank you.
Answered by Dr. Rakhi Tayal 42 minutes later
Thanks for writing again.
To avoid the heavy bleed, you can start with Loette once you stop taking primolut. But it is best to give at least 4-5 days of drug free period to get some withdrawal bleeding. You can also consult your gynecologist and get the contraceptive prescribed for you.
For pain, you can use Ponstan thrice daily after meals. This should control the pain associated with heavy bleeding.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Follow-up: Taking primolut. Noticed initial period pain and very spotting. Can primolut exacerbate endometriosis? 46 hours later
Thanks for your answer. Just a few more questions if possible?
Is there anything else you would recommend for pain other than mefenamic acid and paracetamol?
My doctor recommended tranexamic acid but I have read that this may be a problem because I smoke 2 cigarettes a day? Is it ok to take tranexamic acid, mefenamic acid, be on implanon and smoke (even if only a little?).
If I have nicorette instead of cigarettes, does this reduce the problem? Or is it the nicotine that is the problem?
What do you recommend as an iron supplement that does not have constipating side effects?

Answered by Dr. Rakhi Tayal 40 minutes later
For pain, mefenamic acid and paracetamol is the safest option for you.
You can add tranexaemic acid to decrease the amount of bleeding but the effect will be slightly lesser if combined with nicotine.
For sever cramps, you can get drotaverine prescribed from your gynecologist.
To minimize constipation from iron supplements, you can get ferrous gluconate prescribed which has lesser such side effects. You can also start with half the recommended dose and work your way up to a full dose over time.
You can also divide your daily dose and take it at different times of the day, with food. Your doctor may also recommend a stool softener.
The time-released and enteric-coated iron supplements are less likely to cause constipation and are available without a prescription but they may not be as well absorbed by your body and therefore will not be as effective at treating iron deficiency.
You can also increase your intake of green leafy vegetables and red meat.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor